Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Caribou, ME

August 18, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 18, 2002, 4:58 PM EDT for Aroostook County, Maine. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 4:58 PM EDT (20:58 UTC)
Expired
Aug 18, 2002, 6:00 PM EDT
In force
62 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:30 PM EDTThunderstorm Wind 61 EMadawaska, MESeveral trees blown down in the vicinity of Long Lake.
Aug 18, 5:30 PM EDTThunderstorm Wind 52 ESt Agatha, MESeveral large trees blown down in the vicinity of Mud Lake.
Aug 18, 5:30 PM EDTThunderstorm Wind 61 EFrenchville Lower, MESeveral trees blown down.
Aug 18, 5:35 PM EDTThunderstorm Wind 96 ESt David, MEA macroburst produced wind gusts in excess of 100 mph . Hundreds of trees in the vicinity of Saint David were either completely uprooted or snapped at various heights. Route 1 was closed for a time due to fallen trees blocking the road. A barn and garage wer
Aug 18, 5:35 PM EDTHail 1.25St David, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS51 KCAR 182058
SVRCAR
MEC003-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
457 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 600 PM EDT

* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH DAMAGING WINDS 7 MILES WEST OF FORT KENT. THE
  STORM WAS MOVING EAST AT 35 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT...
    FORT KENT...          FRENCHVILLE...        MADAWASKA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4741 6879 4716 6880 4718 6816 4745 6812

BLOOMER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 2:45 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
245 PM EDT SUN AUG 18 2002

.SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH
PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON
MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER
HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE
HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY
FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER.

.DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS
RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND
MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY
THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE
HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND
SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES
WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS
EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A
FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW
BRUNSWICK.

HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN
ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT
MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS
COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE
WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK.

LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A
SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH
THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US.
ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW
FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST
STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE
WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT
WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE
EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER
APPEARS A GOOD POSSIBILITY NEXT WEEKEND.

COASTAL WATERS: NO HEADLINES.

.CAR...NONE.

MCB

In the hours before

Special weather statement, Aug 18, 2:00 PM EDT, 2 hours 58 minutes before
MEZ001>006-010-011-015>017-029>032-190000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT SUN AUG 18 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHERN AND DOWNEAST MAINE...

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON.
THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS
WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE
STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE
STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER
UPDATES.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:05 PM EDTSevere Thunderstorm WarningCARPiscataquis40 min
Aug 18, 3:22 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Aug 18, 4:05 PM EDTSevere Thunderstorm WarningCARPiscataquis55 min
Aug 18, 5:43 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset62 min
Aug 18, 6:53 PM EDTSevere Thunderstorm WarningCARAroostook52 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.